Pennsylvania, 2017

Hail in Pennsylvania, May 30, 2017

May 30, 2017 · NWS PBZ · 9 events in 4 counties and zones

Weak surface boundary and an approaching shortwave were the focus for showers and thunderstorms, some of which produced hail up to golf balls across Jefferson county, PA in the afternoon of the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Weak surface boundary and an approaching shortwave were the focus for showers and thunderstorms, some of which produced hail up to golf balls across Jefferson county, PA in the afternoon of the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 30, 11:50 AM EST, 4 minutes earlier.

Area forecast discussion, May 30, 11:50 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1250 PM EDT Tue May 30 2017

.SYNOPSIS...
An unsettled weather pattern is in store through the week as a
series of cold fronts affect the region. Temperatures will
remain below normal.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Radar is lighting up as daytime heating has allowed temperatures
to reach convective thresholds. Delta theta-e values are -25 to
-30 supporting potential for downbursts given amount of dry air
 in column. Hail is also a concern as freezing level heights are
 below 10K. Much like the previous update, storms should be
 east of our area by 2-3pm as drier air currently across Ohio
 works east.

Temperatures are on track with no changes needed.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Trough axis swings through Wednesday evening with weak upper
level forcing so scattered showers will continue. Mid level
heights remain low with a near full latitude trough over the
eastern CONUS. Most of the deeper moisture resides in southern
Canada, so any precip activity will be scattered at best early.

High pressure builds in toward dawn Thursday morning and any
place that experiences a shower Wednesday could see fog or low
clouds develop during the predawn hours. Thursday appears to be
the quietest weather day of the week as weak ridging is in
place. H8 temps near 10C will allow MaxT under sunshine to climb
into the 70s area wide. Benign weather Thursday night due to
southwest winds and the next weather system still over the
western Great Lakes.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Highlights:
- Unsettled Weather Pattern Persists
- Below Normal Temperatures
- No Signs of Summer

There are no 24 hour periods in the extended with a dry forecast! We
have yet another cut off mid level cyclone to slowly move through
the Great Lakes into New England this upcoming weekend.  A series of
waves cross the second half of Friday with the larger area of QPF
slated to arrive Saturday night into Sunday morning with a warm
front.  PWATS exceed 1.5" and H8 dewpoints climb to 14C which
support potential for moderate to heavy rainfall, however there is
not a lot of instability forecast thus rain rates won't be too
extreme. Nonetheless, a potential for over an inch to an inch and a
half could fall over parts of the region.

GEFS and NAFES bring a transitory H5 cyclone through Monday
into Tuesday. With the cold air aloft and spokes of energy
wrapping around the low pressure showers are possible especially
during the daytime and early evening hours. Neither day at this
juncture appears like a washout, however abundant low level
moisture will keep clouds more common than sunshine.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Except for isolated thunderstorms near KLBE and KDUJ through
19Z, expect general VFR and dry conditions through the TAF
period.

.Outlook...
Non-VFR at times Wednesday/Wednesday night and again Friday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 30, 3:19 AM EST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
419 AM EDT Tue May 30 2017

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029-
031-WVZ001>004-012-021-509-310830-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-Butler-Beaver-
Allegheny-Washington-Greene-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
419 AM EDT Tue May 30 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-PAZ009-015-016-022-023-073>076-WVZ510>514-310830-
Garrett-Forest-Clarion-Jefferson-Armstrong-Indiana-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
419 AM EDT Tue May 30 2017

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania and
northern West Virginia.

.DAY ONE...Today and Tonight.

Isolated severe storms are possible this afternoon. The main threat
will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 30, 11:28 AM EST, 26 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1228 PM EDT TUE MAY 30 2017

PAZ075-076-301700-
Fayette Ridges-Fayette-
1228 PM EDT TUE MAY 30 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT CENTRAL FAYETTE COUNTY...

At 1227 PM EDT, a strong thunderstorm was located near Uniontown,
moving east at 35 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Uniontown...                      Connellsville...
South Connellsville...            Dunbar...
Vanderbilt...                     Dawson...
New Salem...                      Grindstone...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3988 7983 3999 7987 4010 7953 3988 7945
TIME...MOT...LOC 1627Z 250DEG 29KT 3994 7979

KRAMAR
Special weather statement, May 30, 11:34 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1234 PM EDT TUE MAY 30 2017

PAZ015-016-022-301700-
Armstrong-Jefferson-Clarion-
1234 PM EDT TUE MAY 30 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT SOUTHWESTERN JEFFERSON...EAST CENTRAL
ARMSTRONG AND SOUTHEASTERN CLARION COUNTIES...

At 1234 PM EDT, a strong thunderstorm was located near New Bethlehem,
or 13 miles east of Rimersburg, moving east at 20 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
New Bethlehem...                  Summerville...
Hawthorn...                       Timblin...
Worthville...                     Mahoning Creek Lake...
Distant...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4089 7933 4103 7938 4118 7912 4095 7900
TIME...MOT...LOC 1634Z 248DEG 19KT 4101 7925

KRAMAR

The radar

The Pittsburgh radar (KPBZ), 80 km away, was scanning. The volume nearest the first event began at 16:54 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Fayette

When
May 30, 11:54 AM EST
Where
Fayette County, 0.53 mi W of Bowest Jct
Measured
1 in hail
Reported by
Public
Coordinates
39.980, -79.610

Hail, Jefferson

When
May 30, 12:03 PM EST
Where
Jefferson County, 0.52 mi E of Prescottville
Measured
1.75 in hail
Reported by
Public
Coordinates
41.080, -78.910

Hail, Jefferson

When
May 30, 12:04 PM EST
Where
Jefferson County, 1.04 mi E of Prescottville
Measured
1 in hail
Reported by
Public
Coordinates
41.080, -78.900

Hail, Jefferson

When
May 30, 12:07 PM EST
Where
Jefferson County, 0.87 mi SE of Reynoldsville
Measured
1 in hail
Reported by
Public
Coordinates
41.090, -78.890

Hail, Jefferson

When
May 30, 12:10 PM EST
Where
Jefferson County, 1.25 mi ESE of Rathmel
Measured
1.25 in hail
Reported by
Public
Coordinates
41.090, -78.830

Hail, Armstrong

When
May 30, 12:32 PM EST
Where
Armstrong County, 2.09 mi SE of Chinton
Measured
1 in hail
Reported by
Public
Coordinates
40.680, -79.550

Hail, Jefferson

When
May 30, 12:53 PM EST
Where
Jefferson County, Lindsey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.930, -79.000

Hail, Jefferson

When
May 30, 1:02 PM EST
Where
Jefferson County, 1.38 mi S of Big Run
Measured
1 in hail
Reported by
Public
Coordinates
40.950, -78.870

Hail, Indiana

When
May 30, 1:15 PM EST
Where
Indiana County, 0.52 mi W of Tanoma
Measured
0.75 in hail
Reported by
Public
Coordinates
40.700, -79.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702416, 702417, 702418, 702419, 702420, 702421, 702422, 702423, 702424.